Thunderstorm Wind, Harper
- When
- March 24, 6:29 AM CST
- Where
- Harper County, 5 mi SSE of Attica
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.163, -98.195
A squall line moved rapidly northeast across portions of south-central Kansas during the early morning hours of March 24th, producing 60 to 65 mph winds for portions of Harper and Reno Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A squall line moved rapidly northeast across portions of south-central Kansas during the early morning hours of March 24th, producing 60 to 65 mph winds for portions of Harper and Reno Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 2:44 AM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR CCF NUMBERS NATIONAL WEATHER SERVICE WICHITA KS 344 AM CDT SAT MAR 24 2007 .DISCUSSION... THE MAIN PROBLEM WITH THIS FORECAST PACKAGE WILL AGAIN BE HOW MUCH COVERAGE WE WILL SEE FROM CONVECTION DURING THE NEXT SEVERAL DAYS. TODAY: LATEST WATER VAPOR LOOP SHOWING A LARGE BATCH OF SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHWEST KANSAS. THIS IS YIELDING TO QUITE A BIT OF RAINFALL ACROSS THAT REGION THIS MORNING WITH AMOUNTS RANGING FROM 1 TO 3 INCHES. HOWEVER...THE LATEST IR LOOP IS SHOWING THE TOPS BEGINNING TO WARM SOME WITH THE LIGHTNING DATA ALSO BECOMING LESS FREQUENT. HOWEVER...THERE IS GOOD MOISTURE TRANSPORT IN PLACE WHICH MAY CONTINUE TO FEED THIS REGION FOR A WHILE AND YIELD TO GOOD PRECIPITATION EFFICIENCY. THE MODELS ARE TENDING TO SHOW THE FLOW VEERING OUT SOMEWHAT ACROSS THE AREA THIS MORNING WHICH MAY CAUSE SOME OF THIS ACTIVITY TO SHIFT TO THE EAST. HOW FAR EAST IS THE MAIN QUESTION. WITH GOOD UPPER LEVEL DIFFLUENCE IN PLACE AND DECENT ISENTROPIC LIFT/MOISTURE TRANSPORT AROUND 295K WE MAY SEE MORE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS AREAS MAINLY ALONG AND WEST OF THE I-35/135 CORRIDOR. AS A RESULT...WE HAVE BUMPED UP POPS ACROSS THESE AREAS THIS MORNING. DURING THE REMAINDER OF THE DAY...WE SHOULD BEGIN TO SEE THINGS CLEAR OUT AS SUBSIDENCE BUILDS IN THE MID AND UPPER LEVELS. THE NEXT ISSUE WILL BE THE THREAT FOR SOME THUNDERSTORMS TO DEVELOP IN CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MISANALYSED WILL BE CRUCIAL THIS AFTERNOON ESPECIALLY FOR THE DEPICTION OF ANY PRE-FRONTAL BOUNDARY DEVELOPING AHEAD OF THE PACIFIC FRONT/DRY LINE IN NORTHWEST KANSAS. IF WE DO SEE A SECONDARY BOUNDARY DEVELOP THEN WE MAY SEE SOME SUPERCELLS DEVELOP ACROSS CENTRAL KANSAS DUE TO STRONG 0-6KM SHEAR AND MIXED LAYER CAPES BETWEEN 1500-2000J/KG. THIS REGION IS ALSO CLOSE TO A REGION WHERE LOW TOPPED SUPERCELLS MAY BE POSSIBLE. 0-3KM CAPES ARE AROUND 150J/KG. AS A RESULT...WE MAY SEE A TORNADO OR TWO AND LARGE HAIL. FORECAST CONFIDENCE IS THE LOW TO MEDIUM CATEGORY. TONIGHT: THE THREAT FOR SOME SUPERCELLS WILL STILL EXIST IN THE EVENING MAINLY IN CENTRAL KANSAS. FURTHER SOUTH...WE MAY SEE SOME SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE PACIFIC FRONT/DRYLINE. THESE SHOWERS SHOULD NOT LAST TOO LONG THOUGH SINCE THEY WILL BE MOSTLY DIURNALLY DRIVEN. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL DIMINISH AS YOU HEAD INTO SOUTHEAST KANSAS SINCE THE MAJORITY OF THE LIFT GOES INTO NEBRASKA. FORECAST CONFIDENCE IS IN THE MEDIUM CATEGORY. SUNDAY: THERE IS STILL A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST KANSAS ON SUNDAY...BUT IT APPEARS LIKE THE MAJORITY OF THE AREA WILL SEE THE SURFACE-700MB FLOW VEERING OUT WHICH MAY YIELD TO A SUNNY AND WARM DAY. WE HAVE RAISED TEMPERATURES A DEGREE OR TWO TO REFLECT THIS. WE KEPT POPS IN FOR NOW...BUT THEY MAY BE REMOVED IN LATER SHIFTS. FORECAST CONFIDENCE IS MEDIUM. SUNDAY NIGHT-TUESDAY: ON SUNDAY NIGHT WE SHOULD SEE THE CIRRUS COMING BACK INTO THE AREA WITH SOME ISENTROPIC ASCENT/MOISTURE TRANSPORT ANTICIPATED MAINLY FOR SOUTHEAST KANSAS. THEN WE COULD NOT RESIST TO INSERT THE THREAT FOR MORE SHOWERS AND THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY AS ANOTHER WAVE MOVES THROUGH OKLAHOMA AND TEXAS. THE GFS ENSEMBLES/ECMWF ARE FAIRLY CONSISTENT WITH THE MOVEMENT OF THIS FEATURE SINCE LAST NIGHTS RUN. ANOTHER REASON WHY WE MENTIONED THE THREAT FOR SHOWERS AND THUNDERSTORMS DURING THIS PERIOD IS BECAUSE THE LOW LEVEL MOISTURE NEVER DOES REALLY EXIT THE AREA. FORECAST CONFIDENCE IS IN THE LOW TO MEDIUM RANGE. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 59 79 57 / 50 30 20 20 HUTCHINSON 73 56 78 56 / 70 40 20 20 NEWTON 72 58 79 57 / 50 30 20 20 ELDORADO 74 60 79 57 / 40 30 20 20 WINFIELD-KWLD 75 60 79 58 / 40 20 20 30 RUSSELL 74 52 74 52 / 80 40 10 10 GREAT BEND 74 53 76 52 / 80 40 10 10 SALINA 74 56 77 55 / 70 40 10 10 MCPHERSON 73 56 78 56 / 70 30 20 10 COFFEYVILLE 81 61 80 61 / 20 20 30 30 CHANUTE 79 61 80 59 / 20 20 20 30 IOLA 78 61 80 59 / 20 20 20 20 PARSONS-KPPF 80 61 80 60 / 20 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 524 AM CDT SAT MAR 24 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 524 AM CDT SAT MAR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING. A FEW OF THESE STORMS MAY PRODUCE SOME PEA TO MARBLE SIZE HAIL...BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. THE MAIN SHOW MAY TAKE PLACE AFTER 4 PM THIS AFTERNOON AND EARLY THIS EVENING IN CENTRAL KANSAS. THIS AREA COULD SEE A FEW SUPERCELLS DEVELOP AND MOVE NORTHEAST AT 35 TO 40 MPH. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. THE THREAT FOR THUNDERSTORMS WILL DIMINISH LATE THIS EVENING AND OVERNIGHT...BUT THERE MAY BE AN ISOLATED STORM OR TWO THAT COULD PRODUCE PEA TO MARBLE SIZE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SUNDAY THROUGH TUESDAY. NO SEVERE STORMS ARE ANTICIPATED ON SUNDAY AND SUNDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER OR NOT STORMS WILL BE SEVERE ON MONDAY AND TUESDAY. A MORE SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE PLAINS ON WEDNESDAY AND THURSDAY. IT STILL APPEARS THAT STRONG TO SEVERE STORMS WILL OCCUR WITH THIS SYSTEM...BUT THE COVERAGE AND EXACT TIMING REMAINS UNCERTAIN. CHECK LATER HAZARDOUS WEATHER OUTLOOKS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 649 AM CDT SAT MAR 24 2007 KSZ091-241215- HARPER- 649 AM CDT SAT MAR 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE STRONG THUNDERSTORM NEAR ALVA OKLAHOMA...MOVING NORTHEAST AT 45 MPH. DAMAGING WINDS OF 60 TO 70 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 724 AM CDT SAT MAR 24 2007 KSZ082-241300- KINGMAN- 724 AM CDT SAT MAR 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN COUNTY... AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENALOSA TO NASHVILLE...AND MOVING EAST AT 50 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 726 AM CDT SAT MAR 24 2007 KSZ050-067-241315- RENO-RICE- 726 AM CDT SAT MAR 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO AND RICE COUNTIES... AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SYLVIA TO PENALOSA...AND MOVING NORTHEAST AT 45 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The Vance AFB radar (KVNX), 47 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Some branches were downed across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21606, 21605.